Flood, Alexander
- When
- May 1, 12:00 AM CST to May 2, 6:00 AM CST
- Where
- Alexander County, 2.85 mi ESE of Cairo to 2.18 mi E of Cairo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.984, -89.132
After spending over one straight month above flood stage, the Ohio River finally fell below flood stage on the first or second day of May. The flooding in May was very minor, consisting of some flooded farmland, fields, and woods.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
After spending over one straight month above flood stage, the Ohio River finally fell below flood stage on the first or second day of May. The flooding in May was very minor, consisting of some flooded farmland, fields, and woods.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 3:23 PM CST, 8 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 423 PM CDT Mon Apr 30 2018 .UPDATE... Issued at 420 PM CDT Mon Apr 30 2018 Updated Aviation discussion for 00Z TAF Issuance. && .SHORT TERM...(Tonight through Wednesday night) Issued at 206 PM CDT Mon Apr 30 2018 High confidence in the early portions of the short term. As we approach mid week confidence decreases as rain chances start to move into the region. The latest deterministic models hold off any chances for rain until Thursday. Thats with one exception...the NAM12 was much faster bringing chances in Wednesday but the latest 12z Monday run has slowed and is in much better agreement with other models. Some of the ensembles came in a little faster but the overall trend has been to delay the onset and plan on doing so with the grids. That is unless collaboration dictates differently. We will maintain a pop after midnight or early Thursday morning In addition SPC does not even have us in general thunder through day 3 or Wednesday. Winds will likely be the main impact in the short term with gusty winds expected Wednesday as the cold front approaches. South winds 15 to 20 with gusts as high as 30 will be possible. This will create hazardous conditions for water craft as choppy white caps will be on most area water ways. It will also create difficult driving conditions for motorists traveling on east or west oriented roads... especially for high profile vehicles. Finally the warming trend will continue with highs rising into the 80s by Wednesday. This will create more inviting conditions for boaters which is one of the reasons for the heads up on the windy conditions for mid week. In addition May first is when we begin our lake wind advisory if winds are expected to be sustained 15 mph or greater so that may be a possibility Wednesday. We will monitor closely for that possibility. Finally we will be monitoring fire weather conditions as winds will be picking up over the next couple days. .LONG TERM...(Thursday through Monday) Issued at 206 PM CDT Mon Apr 30 2018 Confidence in the extended forecast is moderate to high. The atmosphere and calendar are finally in synch, as mild, more spring- like weather is expected through the weekend and into next week. A piece of the southwest U.S. upper low will eject northeast in a positive tilt fashion through the Plains Thursday and into the Great Lakes by 12Z Friday. The associated forcing should erode/lift the initially strong cap over the region to allow thunderstorms to spread east into our region Thursday into Thursday evening. As the trailing cold front moves through the region late Thursday night and Friday, a band of convection is expected to move through the entire area. The 12Z ECMWF is a bit faster with the system and cold frontal timing, but the overall scenario is the same. Fairly solid coverage of convection is expected to develop over or move across the region overnight Thursday night into Friday. The low-level flow will be veered, so there will not be much turning to the vertical wind profile, but there should be sufficient speed shear to lead to at least a few stronger elements within the line. Of course, the time of day will not be favorable from a thermodynamic point of view. As this system moves off, the flow aloft will relax and become more progressive. Confidence in timing relatively minor systems in the flow is fairly low due to the confluent nature of the flow over the Upper Midwest and Plains that develops in response to a Rex Block over the West Coast up into British Columbia. The GFS and ECMWF have been hinting at a weak cold front at some point next weekend into next Monday that may provide a focus for convection, but the overall chances for any period are too low to mention in the forecast at this time. As for temperatures, we will start out well above normal (highs in the 80s/lows in the 60s) Thursday and Thursday night and then cool just a bit with highs generally in the 70s and lows in the 50s Friday through Monday. && .AVIATION... Issued at 420 PM CDT Mon Apr 30 2018 Winds will diminish with sunset/relaxed gradient. They'll pick up tmrw out of the south, with a little gustiness as the gradient tightens up again. Time/height cross sections reveal a ribbon of moistening around 850 mb, and condensation pressure deficits decrease to around 50 mb...perhaps enough for a few-scattered diurnally fueled bases to develop. Based on temps/dew points forecast, bases should be around 6K-7K FT AGL during the planning period (pm) hours. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 217 PM CDT Mon Apr 30 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 217 PM CDT Mon Apr 30 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Fire danger will be elevated a little on Tuesday as winds increase. The fire danger threat will elevated again on Wednesday when the strongest winds are expected. A good chance of thunderstorms is forecast Thursday through Friday evening, with the greatest coverage expected near a cold front late Thursday night into Friday. A few strong storms cannot be ruled out near the front, but locally heavy rainfall and lightning will be the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754711, 754712, 754713.